Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


You metion starting treatment when symptomatic. Can you clarify?
Oct 22, 2003

Dr. Young,

You mention that an individual should consider starting treatment if symptomatic. For example, if an individual has facial wasting without meds, should that individual go on meds regardless of cd4 count or viral load? What regime might be the least toxic and most friendly regime to prevent or reverse the wasting process? Should a certain steroid be added as a supplement to reverse the wasting and what is the general cost of this steroid?

Thanks

MW

Response from Dr. Young

I usually don't count lipoatrophy in the same category as "symptomatic", though I'm sure that this point will receive attention in studies and in think tanks.

Usually we refer to symptomatic to include things like involuntary weight loss, fevers, night sweats, recurrent pneumonia, persistent herpes, etc.

You've not mentioned how long you've had HIV, or your current (or lowest ever) CD4 count-- all of these play roles in lipoatrophy risk.

If I was primarily concerned about lipoatrophy, or other manifestations of body fat changes, I'd certainly be avoiding any stavudine-containing regimen and probably didanosine (Videx)-containg ones too. There is debate about the role that protease inhibitors play, but some would suggest that PIs also play a lesser role (compared with stavudine) in lipo.

As such, I'd prefer to use a regimen like Combivir (ZDV/3TC) or tenofovir(Viread) with either 3TC (Epivir) or FTC (Emtriva) in combination with a non-nuke (efavirenz or nevirapine). These regimens have the greatest amount of clinical trials data and/or are thought to have the least amount of injury to mitochondria (thought to be at the heart of lipoatrophy).

I would definitely NOT use a steroid to treat lipoatrophy, since all anabolic steroids tend to accelerate lipoatrophy (which is why body builders like to take them-- not only do they build muscles, but they cause fat thinning).

Hope this is helpful. BY


Previous
lipids going through the roof with pi combo?
Next
t-1249

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement